Alert archive / Michigan / Flood Watches in 2021
Flood Watch 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flood watch at Jun 25, 2021, 2:56 PM EDT for 15 counties in Michigan. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2021, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 26, 2021, 8:17 PM EDT
- In force
- 29 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- None
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011 WGUS63 KGRR 251856 FFAGRR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Grand Rapids MI 256 PM EDT Fri Jun 25 2021 MIZ050-051-056>058-064>066-071>073-262100- /O.NEW.KGRR.FA.A.0001.210625T1856Z-210627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muskegon-Montcalm-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren- Kalamazoo-Calhoun- Including the cities of South Haven, Charlotte, Holland, Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Grand Rapids, Muskegon, Ionia, and Hastings 256 PM EDT Fri Jun 25 2021 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... The National Weather Service in Grand Rapids has issued a * Flood Watch for portions of central Michigan...south central Michigan...southwest Michigan and west central Michigan, including the following areas, in central Michigan, Montcalm. In south central Michigan, Calhoun, Eaton and Ionia. In southwest Michigan, Allegan, Barry, Kalamazoo, Kent, Ottawa and Van Buren. In west central Michigan, Muskegon. * Through Sunday morning * Several rounds of heavy rain over the last 2 days have dropped between 1 and 3 inches of rain across a large section of Southwest Michigan. Several additional rounds of rain are expected between now and Sunday. With soils now saturated and small creeks already running high, flooding could become more significant if future rounds of rainfall move over the same areas that have already been hardest hit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ AMD
4 follow-up statements
561 WGUS63 KGRR 260157 FFAGRR Flood Watch National Weather Service Grand Rapids MI 957 PM EDT Fri Jun 25 2021 MIZ050-051-056>058-064>066-071>073-261000- /O.CON.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muskegon-Montcalm-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren- Kalamazoo-Calhoun- Including the cities of South Haven, Charlotte, Holland, Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Grand Rapids, Muskegon, Ionia, and Hastings 957 PM EDT Fri Jun 25 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flood Watch continues for * Portions of central Michigan...south central Michigan...southwest Michigan and west central Michigan, including the following areas, in central Michigan, Montcalm. In south central Michigan, Calhoun, Eaton and Ionia. In southwest Michigan, Allegan, Barry, Kalamazoo, Kent, Ottawa and Van Buren. In west central Michigan, Muskegon. * Through Sunday morning * Several rounds of heavy rain over the last 2 days have dropped between 2 and 4 inches of rain across a large section of Southwest Michigan, with some locations even close to 5. Several additional rounds of rain are expected through Sunday. With soils now saturated and small creeks already running high, flooding could become more significant if future rounds of rainfall move over the same areas that have already been hardest hit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Meade
194 WGUS63 KGRR 260658 FFAGRR Flood Watch National Weather Service Grand Rapids MI 258 AM EDT Sat Jun 26 2021 MIZ052-059-067-074-261500- /O.EXA.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gratiot-Clinton-Ingham-Jackson- Including the cities of St. Johns, Jackson, Alma, and Lansing 258 AM EDT Sat Jun 26 2021 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... The National Weather Service in Grand Rapids has expanded the * Flood Watch to include portions of central Michigan and south central Michigan, including the following areas, in central Michigan, Gratiot. In south central Michigan, Clinton, Ingham and Jackson. * Through Sunday morning * Several rounds of heavy rain over the last 2 days have dropped between 2 and 4 inches of rain across a large section of Southwest Michigan, with some locations even close to 5. Several additional rounds of rain are expected through Sunday. With soils now saturated and small creeks already running high, flooding could become more significant if future rounds of rainfall move over the same areas that have already been hardest hit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MIZ050-051-056>058-064>066-071>073-261500- /O.CON.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muskegon-Montcalm-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren- Kalamazoo-Calhoun- Including the cities of South Haven, Charlotte, Holland, Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Grand Rapids, Muskegon, Ionia, and Hastings 258 AM EDT Sat Jun 26 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flood Watch continues for * Portions of central Michigan...south central Michigan...southwest Michigan and west central Michigan, including the following areas, in central Michigan, Montcalm. In south central Michigan, Calhoun, Eaton and Ionia. In southwest Michigan, Allegan, Barry, Kalamazoo, Kent, Ottawa and Van Buren. In west central Michigan, Muskegon. * Through Sunday morning * Several rounds of heavy rain over the last 2 days have dropped between 2 and 4 inches of rain across a large section of Southwest Michigan, with some locations even close to 5. Several additional rounds of rain are expected through Sunday. With soils now saturated and small creeks already running high, flooding could become more significant if future rounds of rainfall move over the same areas that have already been hardest hit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MJS
304 WGUS63 KGRR 261723 FFAGRR Flood Watch National Weather Service Grand Rapids MI 123 PM EDT Sat Jun 26 2021 MIZ050>052-056>059-064>067-071>074-270130- /O.CON.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of South Haven, Charlotte, Jackson, Alma, Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Lansing, St. Johns, Grand Rapids, Muskegon, Ionia, Hastings, and Holland 123 PM EDT Sat Jun 26 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flood Watch continues for * Portions of central Michigan...south central Michigan...southwest Michigan and west central Michigan, including the following areas, in central Michigan, Gratiot and Montcalm. In south central Michigan, Calhoun, Clinton, Eaton, Ingham, Ionia and Jackson. In southwest Michigan, Allegan, Barry, Kalamazoo, Kent, Ottawa and Van Buren. In west central Michigan, Muskegon. * Through Sunday morning * 3 To 5 inches of rain have now fallen over much of the area in the last few days. At least one additional round of heavy rain expected this afternoon will drop another inch or more of rain. With soils already saturated, and creeks already running high, more significant flooding of roads, yards, and small creeks is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ AMD
929 WGUS63 KGRR 270017 FFAGRR Flood Watch National Weather Service Grand Rapids MI 817 PM EDT Sat Jun 26 2021 MIZ050>052-056>059-064>067-071>074-270130- /O.CAN.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of South Haven, Charlotte, Jackson, Alma, Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Lansing, St. Johns, Grand Rapids, Muskegon, Ionia, Hastings, and Holland 817 PM EDT Sat Jun 26 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of central Michigan...south central Michigan...southwest Michigan and west central Michigan, including the following areas, in central Michigan, Gratiot and Montcalm. In south central Michigan, Calhoun, Clinton, Eaton, Ingham, Ionia and Jackson. In southwest Michigan, Allegan, Barry, Kalamazoo, Kent, Ottawa and Van Buren. In west central Michigan, Muskegon has been cancelled. The Flood Watch has been replaced with a Flood Warning along and south of I-96. $$ AMD
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Jun 25, 1:47 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 25, 1:47 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 147 PM EDT Fri Jun 25 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 234 AM EDT Fri Jun 25 2021 - Flooding risk continues into next week - Potential for severe weather - Possible wake low this afternoon && .DISCUSSION...(Today through next Thursday) Issued at 234 AM EDT Fri Jun 25 2021 - Flooding risk continues into next week Very unsusual pattern evolving for the region and the concern for impactful flooding is on the rise. Mid to upper level trough sets up over the central to upper plains today and stays there into next week. Off to the east a mid to upper level high sets up over the mid atlantic and helps to funnel abundant moisture from the Atlantic and Gulf through the Great Lakes Region through much of the period. Multiple mid level waves are shown to form/get caught up in this flow and will act to tap this moisture leading to several periods of heavy rain. One mcv upstream crossing the MS river in southeast IA at this time is shown to track through southern Lower MI today. PWATs climb up to around 2 inches and rain will be heavy at times. A high risk for 2 to 4 inches exists just through tonight. Several more waves are shown to push in Saturday into Sunday morning...each of which could result in additional rounds of heavy rain. How much of an impact this results in will likely be determined by whether they repeat over the same area. Still...with each of these waves capable of producing periods of heavy rain with rain rates topping an inch per hour...urban and poor drainage flooding could become an issue especially where any cells train for a couple of hours. Jumping ahead to the middle of next week and the trough is still there off to our west based on most models. The duration of this event is concerning. - Potential for severe weather Deep layer shear periodically ramps up as each mid level wave goes by through the weekend. Daytime heating could lead to some decent instability...especially Saturday. Low level helicity values are certainly elevated as well...and all this rain is leading to saturated soil conditions. This could act to lower the lcl's. Thus...an increased risk for a few tornadoes could develop...in addition to a wind risk. - Possible wake low this afternoon Speaking of the wind...it is interesting to see most of the models showing a strong signal for a wake low towards noon into the afternoon. The area along and south of a Grand Rapids to Lansing line looks to be at the highest risk for this to happen. We will add this risk to the HWO...bump up winds in the grids and mention the potential in social media posts. If this feature does get going...we may need to consider a wind advisory for a few hours.. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 144 PM EDT Fri Jun 25 2021 The current area of moderate to heavy rain will move through the area this afternoon. We should see rainfall diminish as the afternoon progresses, but may not totally end. A combination of MVFR/IFR expected with areas of lower cigs and fog. Another round of showers/storms will likely develop later this evening and move north further reducing vsbys and cigs. Rain will diminish toward morning and cigs will improve a little bit at that point. && .MARINE... Issued at 234 AM EDT Fri Jun 25 2021 The current plan is for the small craft advisory and beach hazards to expire at 4 am today. There will be thunderstorms at times which could lead to locally high winds and waves. There is a potential for a several hour period of high winds south of Grand Haven late this morning into the afternoon on the backside of the bands of heavy rain. Confidence is not high with these winds...but mariners need to monitor the latest forecast for this possible event. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS DISCUSSION...MJS AVIATION...04 MARINE...MJS
Hazardous weather outlook, Jun 25, 4:03 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 403 AM EDT Fri Jun 25 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 403 AM EDT Fri Jun 25 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Urban and poor drainage flooding is possible into tonight. The small stream flooding risk will be increasing as well as several rounds of heavy rain move in. A marginal risk for severe thunderstorms exists into tonight mainly along and south of Interstate 96. Damaging winds are the primary risk but and isolated tornado is possible. Wind gusts may top 40 mph this afternoon along and south of Interstate 96. This could lead to scattered power outages. .DAYS TWO THROUGH SEVEN...Saturday through Thursday As multiple rounds of heavy rain occur...the risk for flooding will be on the rise. This will include urban and poor drainage areas...small streams and the rivers. A marginal risk for severe thunderstorms exists both Saturday and Sunday. Again the primary hazard is damaging winds but an isolated tornado risk could develop. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 403 AM EDT Fri Jun 25 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight South of Grand Haven...a risk for winds topping 25 knots could exist starting late this morning and lasting into this afternoon. Near any thunderstorms into tonight cloud to water lightning strikes and gusty winds will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Through much of the period...thunderstorms will be possible. Near any thunderstorms cloud to water lightning strikes and gusty winds will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 25, 8:58 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 N PORT SHELDON 42.95N 86.21W
06/25/2021 M2.41 INCH OTTAWA MI COCORAHS
COCORAHS STATION MI-OW-43 3 NNW PORT
SHELDON. THE PERIOD OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0800 AM HEAVY RAIN 1 WSW PORTAGE 42.20N 85.60W
06/25/2021 M1.90 INCH KALAMAZOO MI COCORAHS
COCORAHS STATION MI-KZ-25 PORTAGE 0.8 WSW.
THE PERIOD OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 1 WNW SPRINGFIELD 42.33N 85.25W
06/25/2021 M1.63 INCH CALHOUN MI COCORAHS
COCORAHS STATION MI-CN-21 SPRINGFIELD 0.6
WNW. THE PERIOD OF THE HEAVY RAIN EVENT WAS
24 HOURS.
&&Local storm report, Jun 25, 9:03 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
903 AM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM HEAVY RAIN 1 ESE CASCADE 42.91N 85.49W
06/25/2021 M2.50 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Jun 25, 9:11 AM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 AM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HEAVY RAIN 1 SW ZEELAND 42.80N 86.03W
06/25/2021 M1.96 INCH OTTAWA MI PUBLIC
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:47 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Ionia, Kalamazoo, Kent, Montcalm and 1 more | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.